Rheumatologist Visit Today

I got to see a rheumy dr for the first time today due to a cancellation. She was very down to earth and to the point. I have PMR. No doubt in her mind, as I have classic symptoms and the normal quick reaction to Prednisone. I was on & off Prednisone twice before the past three months, going back on this time at 20mg a day for 10 days and now 10 mg for 10 days ending tomorrow. She wants me to continue at 10mg and do a very slow decrease of 1mg a month unless I have flare ups then go back to the previous month dose. Her goal is to get me off of it or at least to the lowest dose I can take and still manage the pain. Does this sound right to you veterans? She felt the going off & on was the worst thing to do, but with mixed opinions from doctors I was seeing she gets how that could happen. She felt my blood work was elevated, but said she doesn't use that alone for a diagnosis. I really like this dr and was so relieved to have an answer and not have to go through tons more tests at my own expense! I feel I have learned so much from this group and just wish there was more local support here in the USA. The rheumy dr told me it isn't a common condition here in our area and our unreported data makes it hard to have connections to others that suffer. Thanks to all who have replied to my past posts. All advice has been so great! :)

8 Replies

oldestnewest
  • Yes, that sounds good. I got into the mindset that as I reduced pred, and I got down to . 5 mgs, that I was winning the battle. Wrong. Many people say the PMR comes in its own time and it will go in its own time, they are right. All you can do in the meantime is manage the symptoms as best you can, and live your life as best you can. You also need to manage the side effects caused by the pred. your GP is vital in this because there may be effects on your stomach, bone density and blood sugar

    s. I am taking meds for those so the day is dominated by taking pills morning, lunch and teatime. Try to take gentle exercise daily, walking is good, bear in mind that the blood vessels in your main muscle groups are inflamed and do not carry the oxygen they should, and if you do too much will trigger a flare and you will need to increase the pred dose. You will need to rest more than you used to. You will look well and people, friends and family may not understand what is happening to you over the next few years. The website is a lifesaver keep in touch because you are not on your own.

    Best wishes

    Dave

  • So true people think you are putting it on I'm down to 5 mg and the pain is back trying to get appt with GP is difficult go to the hospital next week but all they seem concerned about is my weight I also have menieres which also makes life difficult

  • So glad you had a positive appointment. Good advice from her.

    Just a little word of warning, although she wants you to decrease 1mg a month, don't do it relentlessly, it depends how your body reacts. Make sure you feel okay at each decrease before you go to the next. 1mg may not sound much, but it becomes bigger in percentage terms the lower you go, and you also have to deal with the fact that your adrenal glands will have to kick back in once you get to about 7mg, which sometimes can cause problems. It might be easier to decrease 0.5mg each 2 weeks - that equates to same drop, but a bit more gentle.

    Don't know whether you do an "overnight" drop, but it might be easier to use a slower plan if that becomes difficult as you get lower.

    Good luck.

  • Good advice from DorsetLady (as always!)

  • "Her goal is to get me off of it or at least to the lowest dose I can take and still manage the pain."

    Well fine - but that is assuming that it all fades to a lower level and that really isn't common for some years for the majority of people. You are in any case looking for the lowest dose that achieves the same result as that first dose - and it can be anything. But that lowest dose should be managing the pain as well as at the start - you shouldn't have to manage it in any other way as there really isn't any that works!

    Otherwise that does sound good - really hope it lasts. I'll also add to the comments about the speed of reduction - 1mg a month isn't a slow reduction by our standards!

  • I saw the pre -op doctor today for my spinal surgery which all you nice people responded about. He asked me what was more important to me..my eyesight or stopping the pain. I responded ...my eyesight. So he cancelled the surgery. He felt that the probability of my having a flair was too great. He made a distinction between my cataract surgery and my carpal tunnel. The cataract did not involve tissue and hence did not make me flare. The carpal tunnel while minimally invasive involved tissue and that did. Anyway...he did not want to chance it. I am relieved.

    The pain has increased as I have tried to lower the prednisone and when you think of it...what is worse...five more milligrams of prednisone or major surgery? I think it is called a "no brainer "

  • Absolutely - what a sensible man.

  • Your rheumatologist sounds very sensible. Consider taking in a copy of the dead slow nearly stop reduction plan and ask her opinion. My doctor (a GP) was fine with my using this method. A lot easier on the body than a single drop of 1 mg, or even .5 as you get lower, as the lower dose is phased in gradually, over a period of about four to six weeks.

    This is PMRPro's plan:

    healthunlocked.com/pmrgcauk...

You may also like...